MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW BENT ROD TI 5.5X45MM; PEDICLE SCREW ROD

MEDACTA INTERNATIONAL SA PEDICLE SCREW BENT ROD TI 5.5X45MM; PEDICLE SCREW ROD
Catalog Number 03.50.452
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Device Embedded In Tissue or Plaque (3165)
Date of Event 11/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 07 december 2018: lot 1720407: (b)(4) items manufactured and released on 11-october-2017.Expiration date: 2022-10-01.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Additional component involved: pedicle screw 03.50.017 pedicle screw 6x40 (k121115) lot 1720749: (b)(4) items manufactured and released on 20-oct-2017.Expiration date: 2022-10-04.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Clinical evaluation performed by medical affairs director: ten months after primary lumbo-sacral stabilization by pedicle screws one of the sacral screws was found broken along with one of the 45mm pre-bent rods.Probably fusion did not take place and in these conditions the fatigue life of the stabilizing devices is limited.From the clinical point of view, a possible cause for the failure is lack of fusion.Technical investigation should be carried out on the explants to exclude possible defects.
 
Event or Problem Description
First surgery: (b)(6) 2018; stabilization l5-s1 (6x40 screws and 45mm ti prebent rods).After 3 months from first surgery, a tac exam revealed the breakage of the right rod and the left screw in s1.The patient was re-operated on (b)(6): removal of all screws and rod (the distal part of the broken screw remains in the sacrum) and fixation l4-s1 with competitor stabilization system.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: the breakage occurred below the head of the screw, which is the most stressed point as expected by the risk analysis.There is no sign of material or geometry defect that could have caused the failure.The breakage appears as a typical failure of the implant under fatigue loading.This kind of breakage is a common event for pedicle screws in case of delayed fusion, or screw loosening, or spinal construct instability, which might be caused by different non-device-related causes.

Brand Name
PEDICLE SCREW BENT ROD TI 5.5X45MM
Common Device Name
PEDICLE SCREW ROD
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8141712
Report Number3005180920-2018-00974
Device Sequence Number1746216
Product Code KWP
UDI-Device Identifier07630030835513
UDI-Public07630030835513
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K121115
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2022
Device Catalogue Number03.50.452
Device Lot Number1720407
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2018
Supplement Date Received by Manufacturer11/08/2018
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date02/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient Weight72